The Indiana state department of health says a Fort Wayne medical office received a potentially contaminated medicine linked to a fatal meningitis outbreak.
The health department says Fort Wayne Physical Medicine received steroid shipments that have been recalled by a Massachusetts manufacturer.
Several patients nationwide, including one in Indiana, have contracted fungal meningitis.
At least four patients have died.
A potentially-contaminated steroid injection is suspected of causing the disease.
A total of six Indiana health care facilities, including Fort Wayne Physical Medicine, were listed on the State Health Department's news release.
WFFT left a voice mail with the Fort Wayne office tonight.
But the call has not yet been returned.
What follows is the news release from the Indiana State Department of Health:
INDIANAPOLIS--Indiana is one of six states to have received potentially contaminated medication used to treat chronic back pain via epidural, according to the Centers for Disease Control and Prevention (CDC). The Indiana State Department of Health is working with the CDC and the Food and Drug Administration in a multi-state investigation of fungal meningitis among patients who had received the epidural steroid injection.
One case has been confirmed in Indiana at this time. State health officials are investigating this and other potential cases.
Several patients outside of Indiana have also had strokes that are believed to have resulted from their infection and at least four deaths have been reported. Fungal meningitis is not transmitted from person to person. A potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing.
Data has determined that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. The lots of medication, listed below, that were used on infected patients have been recalled.
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana. The exact source of infection remains uncertain. Six health care facilities in Indiana are known to have received these lots and have initiated recalling procedures of this product. The facilities are:
Ambulatory Care Center, LLP; Evansville
Ft. Wayne Physical Medicine; Ft. Wayne
OSMC Outpatient Surgery Center; Elkhart
South Bend Clinic; South Bend
Union Hospital; Terre Haute
Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it. Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction. Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.
To learn more about fungal meningitis, visit the CDC website at http